Friday, March 19, 2010

Adventures at the ENT - Antibiotics OVER!

4 weeks and 56 pills later - I am finished taking the antibiotic treatment for my mild to moderate sinus infection that my ENT doctor saw on the CT scan.

I am very glad to not have to worry about taking the antibiotic anymore. While it was easy to remember the bedtime dose because I was taking it nightly with my vitamins, I was having a hard time remembering to take the morning dose. Clearly I did not want to miss a pill, so there were several days when I was taking the pill rather late. No matter - I got it into my system to work its bacteria-killing magic.

So what exactly was I taking? Dr. Postal prescribed me a 875 milligram tablet of Augmentin twice per day. This is a rather large pill made up of a penicillin derivative and is pretty potent. If you've heard of it before it's probably because it's commonly prescribed to children who suffer from ear infections; my sister Becky took it a lot as did my brother when they were kids. They were prone. There are a great number of medications that can be prescribed for sinusitis, this just happened to be the one that the doctor chose.



So what exactly happened to me while I was on the medication and did it help? The short answer is yes. After 1.5 weeks on the antibiotic I ran out of my decongestant at home and tried to go a couple of days without it. It was fine, so after 2 weeks I went ahead and eliminated the nasal rinse as well. I did not use the rinse the entire time we were on vacation and had no adverse effects. This was great. There were a couple of days when the weather changed and I could feel a little bit of pressure, but otherwise breathing has improved, the headaches have decreased to minimal or none (at least sinus related), and exercising has been a dream. I still have a little bit of postnasal drip and some congestion, but since my doc suspects that I may have dust/mold allergies - this should not surprise me as I live in a basement apartment.

The downside. Just about all antibiotics (and all medications for that matter) have a litany of side effects you can get. They can range from digestive issues like nausea and diarrhea to fungal issues like thrush or yeast infections. This is because they kill bacteria - even the good kinds that your body naturally has to help maintain balance and health. The side effects can be prevented or minimized by eating lots and lots of yogurt. I made sure to eat a yogurt every day, some days adding a bit of frozen yogurt as well. However - 4 weeks of antibiotics is a long time, and I was not so lucky as to avoid any side effects. Somewhere around the end of week two I began to suspect that I might be falling victim to a yeast infection. A visit to the doctor confirmed that I was correct and I was diagnosed with my very first yeast infection (wasn't feeling very reassured with the nurse welcomed me to the club and said it would be the first of many...). The good news, however, is that it's nothing that a simple little pill can't fix. Because I still had some antibiotics left to go, she gave me a script for 2 antifungal pills; one to take immediately and one to take at the end of the pill cycle.

I now am to wait for 2 weeks and see how I fare without the antibiotics. I'll still continue with the Flonase spray for my postnasal drip during that time (it's the spring which means pollen which means I'll get the postnasal - joy!). My next appointment with my doctor is on April 1 as a follow-up to the antibiotics and 2 week absence of the medication. The big question at that point will be:

Great - so we've cleared up this particular chronic infection. But this happens to me at least bi-annually. What is the underlying cause? Am I just lucky enough to be susceptible to sinusitis?

In the meantime - my sinuses feel better than they have in MONTHS. I am extremely grateful for that, that's for sure!

1 comment:

SilverNeurotic said...

Glad the infection is all cleared up for now. Do you happen to have a deviated septum? That might be part of it.